Alert archive / California / High Surf Advisories in 2018
High Surf Advisory 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Mar 2, 2018, 1:30 AM PST for 6 counties in California. It took effect at Mar 2, 2018, 3:00 PM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2018, 1:30 AM PST (09:30 UTC)
- In effect from
- Mar 2, 2018, 3:00 PM PST
- Expired
- Mar 3, 2018, 9:00 AM PST
- In force
- 18 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 9.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
250 WHUS46 KMTR 020930 CFWMTR Coastal Hazard Message National Weather Service San Francisco Bay Area 130 AM PST Fri Mar 2 2018 ...Large Surf for West and Northwest Facing Beaches... .Northwesterly swell will increase Friday afternoon, peaking overnight Friday, into Saturday morning. Swell is expected to decrease Saturday evening. CAZ006-505-509-529-530-022300- /O.NEW.KMTR.SU.Y.0002.180302T2300Z-180304T0100Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 130 AM PST Fri Mar 2 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 PM PST SATURDAY... The National Weather Service in San Francisco has issued a High Surf Advisory, which is in effect from 3 PM this afternoon to 5 PM PST Saturday. * WAVES AND SURF...Northwest swell 13 to 16 feet with a period around 14 or 15 seconds beginning Friday afternoon. Breakers could reach up to 25 feet at times. * TIMING...3 pm PST Friday through 5 pm PST Saturday. * IMPACTS...Impacts include strong large breaking waves, large run-up waves, and localized beach erosion. Never turn your back to the ocean! PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory Means That High Surf Will Affect Beaches In The Advisory area...producing rip currents and localized beach erosion. && $$
3 follow-up statements
671 WHUS46 KMTR 022234 CFWMTR Coastal Hazard Message National Weather Service San Francisco Bay Area 234 PM PST Fri Mar 2 2018 ...Large Surf for West and Northwest Facing Beaches... .Northwesterly swell will increase Friday afternoon, peaking overnight Friday, into Saturday morning. Swell is expected to decrease Saturday evening. CAZ006-505-509-529-530-031100- /O.CON.KMTR.SU.Y.0002.180302T2300Z-180304T0100Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 234 PM PST Fri Mar 2 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST SATURDAY... * WAVES AND SURF...Northwest swell 13 to 16 feet with a period around 14 or 15 seconds beginning Friday afternoon. Breakers could reach up to 25 feet at times. * TIMING...3 pm PST Friday through 5 pm PST Saturday. * IMPACTS...Impacts include strong large breaking waves, large run-up waves, and localized beach erosion. Never turn your back to the ocean! PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory Means That High Surf Will Affect Beaches In The Advisory area...producing rip currents and localized beach erosion. && $$
023 WHUS46 KMTR 031015 CFWMTR Coastal Hazard Message National Weather Service San Francisco Bay Area 215 AM PST Sat Mar 3 2018 CAZ006-505-509-529-530-031700- /O.EXT.KMTR.SU.Y.0002.000000T0000Z-180303T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 215 AM PST Sat Mar 3 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS MORNING... * WAVES AND SURF...Northwest swell 10 to 14 feet with a period around 14 seconds...decreasing to 9 to 12 feet at 13 seconds this afternoon. Breakers up to 20 feet possible. * TIMING...Now through 9 am PST this morning. * IMPACTS...Impacts include strong large breaking waves, large run-up waves, and localized beach erosion. Never turn your back to the ocean! PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory Means That High Surf Will Affect Beaches In The Advisory area...producing rip currents and localized beach erosion. && $$
578 WHUS46 KMTR 031651 CFWMTR Coastal Hazard Message National Weather Service San Francisco Bay Area 851 AM PST Sat Mar 3 2018 CAZ006-505-509-529-530-031800- /O.EXP.KMTR.SU.Y.0002.000000T0000Z-180303T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 851 AM PST Sat Mar 3 2018 ...HIGH SURF ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... Buoy observations continue to report a gradual decrease in swells across the coastal waters this morning. As a result, the High Surf Warning will expire at 9 am PST. Beachgoers are advised to continue to exercise caution along and near the shoreline, and to never turn one's back to the ocean. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 1, 10:42 PM PST, 2 hours 48 minutes earlier.
Area forecast discussion, Mar 1, 10:42 PM PST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1042 PM PST Thu Mar 1 2018
.SYNOPSIS...A low pressure system over the Pacific Northwest will
continue to usher in colder, unstable air tonight into this weekend.
Showers, lowering snow levels, and a few thunderstorms are possible
during this time. Showers will gradually diminish by Saturday. A
drying trend is expected later Sunday through early next week. Another
low pressure system will possibly bring wet weather back mid to late
next week.
&&
.DISCUSSION...as of 9:50 PM PST Thursday...A soaking rain to start
off the first day of March has transitioned to showers this evening.
Strong southwest winds along the coastal terrain in the earlier
eastward advancing warm sector enhanced rain amounts up to and in
a few areas greater than previous GFS and ECMWF qpf forecasts had
while falling a bit more in-line with the higher resolution meso-
scale model output. North Bay totals were locally upwards of 2.5
inches to 3 inches, Kentfield reported 3.22 inches. A few spots in
the Santa Cruz Mountains had over 3 inches of rain. Along the Big
Sur Coast, Los Padres NF, Santa Lucia Mountains isolated amounts
have steadily climbed to 5 inches to 8.50 inches.
Strong and gusty winds to 50 mph are still reported over the North Bay
Mountains, but are expected to diminish this evening. The wind advisory
will be allowed to expire at 10 pm.
Low pressure over the Pacific Northwest will bring in colder, unstable
air into the forecast area tonight through Friday. Showers and a few
thunderstorms are possible during this time. Drier weather returns by
late Saturday and Sunday as a low amplitude mid level ridge develops.
The 00z GFS is in and forecasts the next chance of rain by the middle
of next week, within a 24 hour period of what today's 12z ECMWF was
forecasting. Overall looks like a decent chance we lean back toward
wet weather again mid to late next week with a relatively high northern
hemispheric wave number ideal for wave growth with a long wave trough
over the eastern Pacific. Details of return storminess, rain will of
course need to be looked at as the models hopefully become more in
agreement on next week's timing.
&&
.AVIATION...as of 10:30 PM PST Thursday...Upper low off the
Pacific Northwest coast will keep unsettled weather through
Saturday. Currently a line of showers is moving through the area.
Models show this line moving out of the area after 12Z. There
could be occasional MVFR cigs but VFR conditions expected after
12Z as cigs rise above 4000 ft. A break in the action is expected
until Friday afternoon when surface heating combined with the
cooling in the upper levels allows convective showers to develop.
Isolated thunderstorms are possible as will be small hail. West
to southwest winds gusting to 25 kt decreasing after 11Z.
Vicinity of KSFO...Occasional MVFR cigs through 11Z as rain
showers move through the area. Becoming VFR after 11Z. Southwest
to west winds gusting to 25 kt decreasing after 11Z. Possiblility
of thunderstorms or small hail Friday afternoon and early
evening.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR with cigs remaining above 3000 feet.
Southerly winds becoming westerly Friday afternoon.
&&
.MARINE...as of 10:24 PM PST Thursday...A 990 mb low off the
Washington coast will weaken as it moves toward the Oregon coast.
This will keep showers along with a slight chance for
thunderstorms through Friday night. Winds will decrease overnight
becoming light over the weekend. Northwest swell will increase
generating hazardous seas into the upcoming weekend.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Mry Bay
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...SF Bay until 3 AM
&&
PUBLIC FORECAST: Canepa
AVIATION: W Pi
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Mar 1, 8:27 PM PST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
827 PM PST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM NON-TSTM WND DMG ALAMO 37.86N 122.00W
03/01/2018 CONTRA COSTA CA NEWSPAPER
TREE DOWN ON CREST AVE.
&&
WPIThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 2:37 AM PST | Small Craft Advisory | MTR | 18 hr | |
| Mar 2, 8:53 AM PST | Small Craft Advisory for Rough Bar | MTR | 30 hr | |
| Mar 2, 10:11 AM PST | Special Weather Statement | MTR | Santa Clara | 34 min |
Nearby
High Surf Advisories in California, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.